Missouri, 2002

Flood in Missouri, March 9 to 10, 2002

March 9 to 10, 2002 · NWS PAH · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 9, 1:46 PM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Mar 9, 1:46 PM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
146 PM CST SAT MAR 9 2002

MAIN CHALLENGE WITH THIS FORECAST PACKAGE WILL DEGREE OF TEMPERATURE
LOSS OVERNIGHT...BEFORE WARM AIR ADVECTION PATTERN AND SOUTHERLY
WINDS MOVE BACK IN LATE SUNDAY...WITH NEXT SYSTEM PROGGED TO MOVE
INTO THE AREA LATE MONDAY.

AVN/ETA MODELS SIMILAR THROUGH 06Z MONDAY WITH GENERAL LOCATION OF
SURFACE FEATURES...THAT IS...THE MOVEMENT OF THE CENTER OF THE
SURFACE HIGH PRESS FROM OK TONIGHT INTO ERN KY BY EARLY MON.

THERE IS SOME DIFFERENCES BETWEEN AVN AND ETA QPF...AND PRESSURE
FIELDS ON MONDAY...WITH THE AVN FURTHER NORTH AND SLIGHTLY MORE
PRONOUNCED WITH SURFACE REFLECTION OF LOW PRESSURE CENTER. I MAY
HAVE TO COMPROMISE BETWEEN SOLNS...AS UPPER AIR FIELDS ARE GENERALLY
SIMILAR THROUGH 60 HRS.

LOOKS LIKE THE NEXT CHANCE OF MEASURABLE RAIN WILL SHOULD OCCUR LATE
FRIDAY INTO EARLY SATURDAY. NOT HAVING A GOOD HISTORY ON THE MRF THE
PAST COUPLE OF DAYS...WILL JUST MENTION A CHC CATEGORY FOR SHOWERS
AND A FEW THUNDERSTORMS. THE REST OF THE EXTENDED APPEARS TO BE IN
LINE...SO I WILL NOT MAKE ANY SIGNIFICANT CHANGES.

WILL LIKELY GO WITH CLOSER TO ETA FOR TEMPS TONIGHT...WITH
MODERATING...BUT UPWARD TREND FOR THE REST OF THE WEEK.

.PAH...NONE.

SMITH

In the hours before

Special weather statement, Mar 9, 12:11 PM CST, 5 hours 49 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-092130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1211 PM CST SAT MAR 9 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
A WIND ADVISORY REMAINS IN EFFECT THROUGH THE REST OF THIS
AFTERNOON FOR THE ENTIRE OUTLOOK AREA. SUSTAINED WINDS 20 TO 30 MPH
WILL BE LIKELY SOUTH OF A LINE FROM MARBLE HILL MISSOURI TO
MADISONVILLE KENTUCKY...WITH 25 TO 35 MPH LIKELY NORTH OF THAT LINE.
LOCAL GUSTS OF 45 TO 50 MPH WILL BE POSSIBLE.

THESE WINDS WILL BE CAPABLE OF BREAKING SMALL TREE LIMBS...
BLOWING AROUND LOOSE OUTDOOR OBJECTS...AND DOWNING SOME POWER LINES.
ISOLATED STRONGER WIND GUSTS MAY EVEN DOWN TREES THAT ARE DISEASED OR
WEAKENED BY THE EARLIER RAIN OVERNIGHT AND THIS MORNING. STEERING OF
HIGH PROFILE VEHICLES MAY BE DIFFICULT DUE TO THE STRONG WINDS.

THE RISK OF SEVERE THUNDERSTORMS HAS DIMINISHED ACROSS THE OUTLOOK
AREA AND IS NO LONGER CONSIDERED A THREAT.

DISCUSSION...
THE LEADING EDGE OF A STRONG COLD FRONT WAS MOVING EAST OF A LINE
FROM EVANSVILLE INDIANA TO HOPKINSVILLE KENTUCKY AROUND NOON TODAY.
THIS FRONT SHOULD HAVE COMPLETELY EXITED THE OUTLOOK AREA NO LATER 2
PM.

BEHIND THE COLD FRONT...STRONG HIGH PRESSURE WILL BUILD INTO THE
AREA THROUGH TONIGHT. THE CHANGE IN PRESSURE FROM THE HIGH PRESSURE
CENTERED IN OKLAHOMA...AND THE CENTER OF LOW PRESSURE IN THE UPPER
PENINSULA OF MICHIGAN...IS CAUSING A TIGHT GRADIENT IN THE SURFACE
WIND PATTERN OVER THE OUTLOOK AREA. THIS IS THE SOURCE OF THE STRONG
WINDS BUFFETING THE REGION.

STRONG WEST TO NORTHWEST WINDS WILL CONTINUE TO PERSIST THROUGH
THE AFTERNOON HOURS...BEFORE WEAKENING TONIGHT.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY SPOTTER REPORTS OF
WIND DAMAGE SHOULD BE RELAYED TO THE LAW ENFORCEMENT AND THE
NATIONAL WEATHER SERVICE.

OUTLOOK FOR TONIGHT AND SUNDAY...
WINDS WILL GRADUALLY SUBSIDE WITH COLDER DRIER AIR OVERTAKING THE
REGION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wayne

When
March 9, 6:00 PM CST to March 10, 8:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

The St. Francis River was above flood stage at Patterson on March 9 and 10. The river crested at 19.09 feet around 3 A.M. on March 10, about 3 feet over flood stage. Minor flooding of low-lying areas occurred, mostly rural and agricultural bottomlands.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280655.